|Taking a break from MEDS
Feb 22, 2004
I was diagnosed with HIV in January 2002. I was a very early infection and my counts were within the normal range. I opted to start the meds right away and began taking Trizivir. I've had great results with no viral load count and CD4 never out of the normal range - I think around 1000 now. My doctor is telling me I should go off the meds for a while....to give my body a break. This makes me very nervous. It's nice knowing my viral load is undetectable and I know going off the meds will show an increase in viral load immediately. What would you recommend? Healthy and Concerned
| Response from Dr. Wohl
Dear Healthy and Concerned-
You are right to be concerned. I am unsure if you were treated before or after your HIV antibody test became positive.
If you did have a truly positive HIV ELISA test then many would not have offered you treatment at all and hardly anyone will with Trizivir nowadays. This drug has been found to be less potent than other commonly used combos with a higher rate of failure over time. In this case what to do now is not so easy. On the one hand, stopping will allow you to see where your viral load settles. With your CD4 this is basically risk free. But, why mess with something that isn't broken, right? Well, I can't argue much with that except to say that I'm not wild about your therapy and there is the risk of developing important antiretroviral resistance early in your disease.
If you started meds before seroconversion, all bets are off. No one knows what to do here. Some stop the meds, some continue them. There are studies looking at this but my sense is that the tendency is to stop them after a year or so and restart if the CD4 drops. What is the CD4 threshold for re-starting is a whole other argument but I can see wisdom in not waiting for 350 or even 500 but more in the 700-800 ballpark. Obviously, this is complicated. Consultation with an expert in acute HIV infection can help.
Thanks - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.